Hyperpigmentation from Sclerotherapy?
- Asked by birdland
- 5 months ago
I'd like to ask about patients who have developed hyperpigmentation from sclerotherapy. Is the hyperpigmentation along the entire vein or just at the injection site. Thanks
Hyperpigmentation after sclerotherapy
Hyperpigmentation after sclerotherapy is a known side effect (not complication) and every patient who gets sclerotherapy in our office gets educated about the possibility and signs an informed consent stating that this is 1) possible and 2) unavaoidable and unpredictable - there are important things to do such as wearing stockings after the ace wraps are removed and practically 'live in the stockings' for a variable period of time - I recommend 3 months and others have published articles stating that 14 days is most efficacious; while others do not recommend stockings after a 48 hours period. The literature does support wearing stockings to reduce hemosiderin deposition along the course of the injected vein and post inflammatory hyperpigmentation - all types invariable go away and we recommend the use of some topicals in our practice - VenaQuin and VenoLucent creams.
Web reference: http://www.MyVeinStore.com
Hyperpigmentation following Sclerotherapy
Pigmentation occurs for a variety of reasons. Certain solutions are more likely to cause discoloration. The resulting pigmentation can involve the length of the treated vein or at the point of needle insertion. It can occur to some extent up to 30% of the time. It usually fades within a few months but can take up to a year to resolve.It occurs more often in darker skin types.Pateints need to avoid sun exposure following sclerotherapy.
It is less likely to occur if compression is applied immediately after each sclerotherapy session and support hose should be worn for at least 3 to 7 days after each treatment.
Sclerotherapy and Hyperpigmentation
Hyperpigmentation, or "staining" can occur in up to 14% of sclerotherapy treated patients and can effect the entire length of the vein or just a portion of it. It typically goes away on its on over several months, though.
Recent Sclerotherapy Reviews
Hyperpigmentation from sclerotherapy
It's variable actually. It happens from different solutions - much worse with saline that with other solutions that are now more widely used. The hyperpigmentation can be at the injection site, or further down the vein. It seems like it happens more in larger veins than in smaller ones. If it does happen you can treat those spots with IPL or Laser Genesis to make it resolve faster, though it will go away on its own too.
Hyperpigmentation is a possible complication of sclerotherapy. Some solutions such as sodium tetradecylsulfate tend to cause more pigmentation than others. Polidocanol tends to cause less. Pigmentation may be related to the solution used or technique used. To answer your question, the pigmentation could be either along the course of the treated vein or at the injection site. Fortunately, most hyperpigmentation will resolve over time.
Hyperpigmentation from Sclerotherapy
There are two different types of hyperpigmentation that can occur with sclerotherapy. The most common is called hemosiderin staining and is a by product of the iron in red blood cells. Hemosiderin staining with run the length of the sclerosed vein and will most often fade with time. The other type is post inflammatory hyperpigmentation (PIH). This type of hyperpigmentation is a result of the needle poke and inflammation that ensues after treatment. We see this type more commonly in darker skin tones. In any event, you can reduce your risk of experiencing either type by 1. Avoiding UV exposure for several weeks before and after each treatment. 2. Use Arnica Cream daily after treatments. 3. Returned to all recheck appointments suggested by physician or nurse so they can assess your potential risks and treat early if hyperpigmentation occurs.
Hyperpigmentation after sclerotherapy
Hyperpigmentation can occur after sclerotherapy. I see it more when hypertonic saline is used as the injectable. Since Asclera was approved by the FDA it is the agent that I use more often now. I like Asclera because it doesn't cause hyperpigmentation and it doesn't burn as it goes into the vessel. The darkening seen with saline usually occurs along the vessel but can also occur at the injection site. This can fade over time.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.